Colorado, 2004

Wildfire in Colorado, August 30 to 31, 2004

August 30 to 31, 2004 · NWS GJT · 1 event in 1 county or zone

This wildfire was named the Well Fire and occurred 10 miles southeast of Redmesa in southern La Plata County. The fire burned in pinyon pine, juniper, sagebrush and grass, and continued into the month of September.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This wildfire was named the Well Fire and occurred 10 miles southeast of Redmesa in southern La Plata County. The fire burned in pinyon pine, juniper, sagebrush and grass, and continued into the month of September. Please see the September 2004 Storm Data publication for a continuation of this incident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 30, 2:45 AM MST, 10 hours 15 minutes earlier.

Area forecast discussion, Aug 30, 2:45 AM MST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
345 AM MDT MON AUG 30 2004

.SHORT TERM (TODAY THROUGH TUESDAY)...
LAST EVENING UPPER AIR SOUNDING SUMS IT UP...VERY DRY AND STABLE
WITH A QUARTER INCH OF PRECIPITABLE WATER.  FOR MOST OF OUR FORECAST
AREA...DRY AND SUNNY CONDITIONS WILL HOLD TODAY AND TUESDAY.  THE
EXCEPTION WILL BE SOUTHEASTERN FRINGE OF FORECAST AREA.  ISOLATED
LATE AFTERNOON THUNDERSTORMS POPPED OVER THE EASTERN SAN JUAN
MOUNTAINS...INCLUDING A REMOTE AREA OF HINSDALE COUNTY.  WHILE
SURFACE DEW POINTS HAVE BEEN BELOW 30F...ALAMOSA/S DEW POINT IS A
LITTLE HIGHER IN THE MID 30S.  THIS SUGGESTS SLIGHTLY BETTER
MOISTURE CONTENT IS AVAILABLE ALONG THE DIVIDE OVER THE SAN JUAN
MOUNTAINS.  IN ADDITION...THERE IS A REGION OF POTENTIAL VORTICITY
STREAMING EASTWARD FROM THE SOUTHERN GREAT BASIN WITH WEAK CYCLONIC
FLOW.  WITH STEEP LAPSE RATES AND MARGINAL MOISTURE...THERE WILL
BE JUST ENOUGH MID/HIGH LEVEL INSTABILITY FOR A COUPLE MORE LATE
AFTERNOON THUNDERSTORMS TO FORM.  WITH NO WIND SHEAR TO WORK WITH...
ANY CONVECTIVE CELLS THAT DO FORM WILL BE POP AND DROP.  CLEARING
CONDITIONS EXPECTED AFTER SUNSET.

LOW POTENTIAL VORTICITY VALUES AND CYCLONIC FLOW LINGERS INTO
TUESDAY AFTERNOON.  COMBINED WITH ANOTHER SMALL INCREASE OF AVAILABLE
MOISTURE...A LITTLE MORE AFTERNOON CONVECTION WILL OCCUR.  ISOLATED
THUNDERSTORM THREAT WILL BE LIMITED EAST OF THE LINE FROM DURANGO
TO EAGLE.  WEST OF THIS LINE...AIR MASS REMAINS TOO DRY FOR ANY DEEP
CONVECTION TO OCCUR.

.LONG TERM (TUESDAY THROUGH SUNDAY)...LITTLE CHANGE FROM PREVIOUS
THINKING WITH MDLS IN PRETTY GOOD AGREEMENT. GFS SLIGHTLY FASTER THAN
THE EC WITH TROF PASSAGE OCCURRING EARLY FRIDAY.

TUESDAY NIGHT-WEDNESDAY...A HIGH PRESSURE RIDGE WITH ITS AXIS TO THE
WEST OVER SRN CALIFORNIA...SHOULD EVACUATE LIMITED MOISTURE THAT HAS
LINGERED OVER THE SAN JUANS WITH A NORTHWESTERLY FLOW.

THURSDAY-SUNDAY...THE RIDGE THEN BECOMES ORIENTED FROM SW TO
NE ACROSS ERN UTAH AND WRN COLORADO AS A PACIFIC SYSTEM MOVES ACROSS
THE NRN ROCKIES. THIS WILL CAUSE WINDS ALOFT TO BACK AROUND TO THE
SOUTHWEST. THE RIDGE THEN FLATTENS WITH SOUTHERN EXTENSION OF THE
TROF EXPECTED TO BRUSH THE NORTHERN PORTION OF OUR FORECAST AREA
EARLY FRI. AN ASSOCIATED COLD FRONT WILL PUSH INTO THE NORTHWEST
CORNER...THEN PROGRESS SOUTH ABOUT HALF WAY ACROSS THE FORECAST AREA
BY FRIDAY NIGHT. WILL CONTINUE TREND OF LOW CHANCE POPS SPCLY NORTH
AS SOME DYNAMICS WITH THIS SYSTEM. HOWEVER MOISTURE LOOKS LIKE IT
WILL REMAIN LIMITED. MODELS HAVE BACKED OFF SURFACE WINDS FOR
THU/FRI...BUT THEY COULD INCREASE ENOUGH FOR FIRE WEATHER CONCERNS AS
CONDITIONS REMAIN RELATIVELY DRY. AHEAD OF THE SHORTWAVE/SURFACE
FRONT TEMPS WILL BE ABOVE AVERAGE...THEN THEY DROP FOR FRI/SAT. A
BROAD TROF OF LOW PRESSURE WILL THEN TAKE US INTO THE WEEKEND WITH
DRY CONDITIONS AND SEASONAL TEMPS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

PF/MC/ELH
Hazardous weather outlook, Aug 30, 5:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT MON AUG 30 2004

COZ001>009-011-013-014-017-020>023-UTZ022>025-027>029-311200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-
600 AM MDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ON FRIDAY...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ010-012-018-019-311200-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER MOUNTAINS OF
WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL FORM OVER THE SAN JUAN MOUNTAINS LATE IN
THE DAY.  THE STORMS WILL BE SHORT LIVED AND DISSIPATE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

FOR TUESDAY AND AGAIN ON FRIDAY...THERE WILL BE A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE SAN JUAN...SAWATCH...AND ELK MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Animas River Basin

When
August 30, 1:00 PM MST to August 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420647.